Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 292, NWS Blacksburg, VA

September 30, 2016Henry County, Patrick County, Virginia; Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 30, 2016, 6:58 AM EDT for Henry County, Patrick County, Virginia; Stokes County, North Carolina. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 30, 2016, 6:58 AM EDT (10:58 UTC)
Expired
Sep 30, 2016, 7:45 AM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Stokes County, NC, Henry County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 48 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 30, 7:04 AM EDTHAIL 1.75Wnw Danbury, NC
Sep 30, 7:30 AM EDTTSTM WND DMG1 Ene Critz, VATWO TREES DOWN ON MILL CREEK ROAD
Sep 30, 7:45 AM EDTHAIL 1.253 W Critz, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2016-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1097 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2016-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1097 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

190 
WUUS51 KRNK 301058
SVRRNK
NCC169-VAC089-141-301145-
/O.NEW.KRNK.SV.W.0292.160930T1058Z-160930T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 AM EDT FRI SEP 30 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  EASTERN PATRICK COUNTY IN SOUTHWESTERN VIRGINIA...
  WESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 745 AM EDT

* AT 657 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DANBURY...
  MOVING NORTH AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  STUART...
  DANBURY...
  SANDY RIDGE...
  WOOLWINE...
  AND SPENCER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3636 8033 3681 8035 3679 8004 3678 8003
      3678 8001 3679 8002 3678 7991 3654 8001
      3654 8003 3649 8003 3633 8009
TIME...MOT...LOC 1057Z 190DEG 21KT 3646 8023 

HAIL...1.00IN
WIND...60MPH
 
$$

PC
4 follow-up statements
314 
WWUS51 KRNK 301110
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
710 AM EDT FRI SEP 30 2016

NCC169-VAC089-141-301145-
/O.CON.KRNK.SV.W.0292.000000T0000Z-160930T1145Z/
STOKES NC-PATRICK VA-HENRY VA-
710 AM EDT FRI SEP 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM EDT
FOR
NORTHEASTERN STOKES...EASTERN PATRICK AND WESTERN HENRY COUNTIES...

AT 709 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SANDY RIDGE...
MOVING NORTH AT 25 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. AT 704 AM GOLF BALL SIZE HAIL WAS REPORTED
         JUST WEST OF DANBURY. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
STUART...
DANBURY...
SANDY RIDGE...
WOOLWINE...
AND SPENCER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3636 8033 3681 8035 3679 8004 3678 8003
      3678 8001 3679 8002 3678 7991 3654 8001
      3654 8003 3649 8003 3633 8009
TIME...MOT...LOC 1109Z 190DEG 21KT 3653 8021 

HAIL...1.75IN
WIND...60MPH
 
$$

PC
394 
WWUS51 KRNK 301128
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
728 AM EDT FRI SEP 30 2016

NCC169-VAC089-141-301145-
/O.CON.KRNK.SV.W.0292.000000T0000Z-160930T1145Z/
STOKES NC-PATRICK VA-HENRY VA-
728 AM EDT FRI SEP 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM EDT
FOR
NORTHEASTERN STOKES...EASTERN PATRICK AND WESTERN HENRY COUNTIES...

AT 728 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PATRICK
SPRINGS...MOVING NORTH AT 25 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
STUART...
DANBURY...
SANDY RIDGE...
WOOLWINE...
AND SPENCER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3636 8033 3681 8035 3679 8004 3678 8003
      3678 8001 3679 8002 3678 7991 3654 8001
      3654 8003 3649 8003 3633 8009
TIME...MOT...LOC 1128Z 190DEG 21KT 3664 8019 

HAIL...1.75IN
WIND...60MPH
 
$$

PC
458 
WWUS51 KRNK 301135
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 AM EDT FRI SEP 30 2016

NCC169-301145-
/O.CAN.KRNK.SV.W.0292.000000T0000Z-160930T1145Z/
STOKES NC-
735 AM EDT FRI SEP 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN STOKES COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3655 8005 3655 8034 3681 8035 3679 8004
      3678 8003 3678 8001 3679 8002 3678 7991
      3655 8003 3654 8002
TIME...MOT...LOC 1135Z 190DEG 21KT 3668 8018 

$$

VAC089-141-301145-
/O.CON.KRNK.SV.W.0292.000000T0000Z-160930T1145Z/
PATRICK VA-HENRY VA-
735 AM EDT FRI SEP 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM EDT
FOR
EASTERN PATRICK AND WESTERN HENRY COUNTIES...

AT 735 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PATRICK
SPRINGS...MOVING NORTH AT 25 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
STUART...
WOOLWINE...
SPENCER...
BASSETT...
AND ROCKY KNOB RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3655 8005 3655 8034 3681 8035 3679 8004
      3678 8003 3678 8001 3679 8002 3678 7991
      3655 8003 3654 8002
TIME...MOT...LOC 1135Z 190DEG 21KT 3668 8018 

HAIL...1.75IN
WIND...60MPH
 
$$

PC
836 
WWUS51 KRNK 301146
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
746 AM EDT FRI SEP 30 2016

VAC089-141-301155-
/O.EXP.KRNK.SV.W.0292.000000T0000Z-160930T1145Z/
PATRICK VA-HENRY VA-
746 AM EDT FRI SEP 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
EASTERN PATRICK AND WESTERN HENRY COUNTIES HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA BUT
HAS BEEN REPLACED BY A NEW WARNING FOR PARTS OF THE SAME AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3655 8005 3655 8034 3681 8035 3679 8004
      3678 8003 3678 8001 3679 8002 3678 7991
      3655 8003 3654 8002
TIME...MOT...LOC 1145Z 190DEG 21KT 3669 8018 

$$

PC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 3:44 AM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 30, 3:44 AM EDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
344 AM EDT Fri Sep 30 2016

.SYNOPSIS...
A strong upper level area of low pressure will remain just west of
the mountains today before slowly lifting to the north later
tonight into Saturday. This system will combine with a residual
stationary front across the region to produce periods of showers
and thunderstorms into late tonight. The low will move northeast,
away from the region, resulting in drier weather this weekend.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 245 AM EDT Friday...

Broken bands of heavy rain producing showers continue across the
west under the tail of a passing speed max and over the northeast
third with added low level convergence early this morning. Expect
this trend to persist through daybreak with main coverage likely
shifting into the northwest sections as multiple short band type
features merge. Then questions with added coverage through the day
as the upper low begins to shift back north while the jet aloft
remains strong over continued low level convergence espcly north
and east this afternoon. Will also have to watch for another band
to work north along the southern Blue Ridge this morning as
several solutions including the latest HRRR and 00z ECMWF paint
quite a bit of QPF extending north from the North Carolina
foothills into the west between 12-16z. This along a residual
convergence axis well to the south and eventually along the
eastward moving occluded front that will swing across the Blue
Ridge this afternoon. This along with some breaks and decent
instability southeast may allow one final heavier band of
shra/tsra to evolve across the north/east this afternoon given
strong veering with height and moist PWATS. However with
uncertainty wont hoist another watch at this point while allowing
the ongoing FFA to end with this package given only current
scattered nature to shra attm.

Otherwise again running with likely/cat pops today, except tapering
to chance heading into the southwest zones where will likely
remain in the dry slot aloft with limited added showers. Lowered
high temps a little under easterly flow and more clouds as
expecting a range from near 80 southeast to only the 60s far west.

Upper low should continue to trudge north toward the Ohio Valley
overnight allowing drier air aloft to gradually win out from
southwest to northeast behind the passing surface occluded
boundary. Think still decent coverage in the north/east during the
evening before showers fade late tonight with little focus
remaining. May even see some clearing work in from the southwest
after midnight so mostly chance pops tapering to spotty showers
northeast sections by dawn. Expect more clearing west to allow
temps to fall into the cool 40s in spots with overall low/mid 50s
elsewhere, except low 60s far east.
&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 305 AM EDT Friday...

Drying trend will continue over the weekend as the upper low
finally lifts farther north and weak high pressure slides in from
the west. May still have an isolated shower around early Saturday
over the north, otherwise cutting pops with more sunshine on tap
by the afternoon. Another spoke of energy looks to rotate around
the upper low Saturday night with this feature reaching the
western mountains later Sunday. Moisture quite limited with the
weak associated front but cant totally rule out an isolated shower
western slopes late Sunday into Sunday night. Otherwise expecting
mainly clear skies Saturday night and mainly sunny Sunday before
clouds invade the west late. High temps to remain mild under
west/southwest flow aloft with mostly 70s both Saturday and Sunday
and lows mostly 50s Saturday night given good radiational cooling
conditions.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 330 PM EDT Thursday...

The upper low will give way to ridging in the eastern US through the
early part of next week. This stall the approaching front and allow a
large area of high pressure to settle over New England and wedge down
the east side of the Appalachians. The big variable lies with the
potential track of TS Matthew as it is expected to turn north and move
up the Atlantic coast. The exact track of Matthew will determine how
much, if any, precipitation it can push into the region from the east
and how much overrunning precipitation will develop as it interacts
with the wedge. Right now, the most likely scenario is for some light
overrunning precipitation to develop by Tuesday and increase a bit into
Wednesday especially in the east, with any significant effects form
Matthew remaining to our east.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
As of 1250 AM EDT Friday...

Variable but overall sub-VFR conditions will prevail overnight
with cigs fluctuating between MVFR and low end IFR at times. Best
coverage of showers resulting in vsby restrictions look to occur
along the KLYH-KHSP corridor for the rest of the night. However
another narrow band of showers and storms may affect areas from
KBLF to KBCB/KROA into the early morning hours. Thus will include
either a vicinity or tempo mention with perhaps a brief prevailing
group of lower cigs/vsbys. Should finally see convection wane
before daybreak but still enough to keep thunder in a few western
sites over the next few hours.

Uncertainty continues with the degree of added convective coverage
on Friday with the upper low starting to retrograde while the
occluded boundary to the west shifts east and starts to cutoff
deeper moisture late. Models continue to focus showers and storms
across the northwest corridor Friday morning, then along and
north of a KLWB- KDAN line. Should see any IFR conditions slowly
improve to MVFR/VFR by midday/early afternoon though think places
like ROA/LYH/LWB will keep MVFR to the end of this taf period.
Will include more showers and storms given decent probability
during the afternoon in most locations with tapering of showers
by the evening as the main corridor of deeper lift slides north.

Extended aviation discussion...

A deep upper low will finally shift farther to the north by
Saturday and away from the region on Sunday. This should allow for
a gradual improvement in cigs after early sub-VFR Saturday with
widespread VFR Sunday as weak high pressure builds in. Looks like
overall VFR to then prevail into early next week outside of some
upslope low clouds Monday and perhaps along the Blue Ridge Tuesday
as another weak wedge develops under high pressure to the north.

&&

.HYDROLOGY...
As of 330 AM EDT Friday...

Overall convective bands have decreased in both coverage and
intensity early this morning so letting the watch go across the
north for now. Otherwise main concern again with the redevelopment
of heavier bands from the south/southeast through the day as
multiple areas of convergence pivot around the upper low to the
west. Likely looking at another inch or so of rainfall on average
across the north with locally higher amounts where deeper
convection mixes in. Also some concern along the Blue Ridge
through midday with possible very early morning redevelopment and
training as seen a few models. Given now saturated soil conditions
and elevated stream/creek levels will be easier for flooding or
flash flooding to develop while still appears most mainstem rivers
will stay below flood levels for now.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/JH
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...MBS
AVIATION...AMS/JH/WP
HYDROLOGY...JH
Hazardous weather outlook, Sep 30, 4:21 AM EDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 AM EDT FRI SEP 30 2016

NCZ001>004-018>020-VAZ007-009>018-022-032-WVZ042>044-010830-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ROANOKE-PATRICK-MERCER-SUMMERS-MONROE-
421 AM EDT FRI SEP 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

BANDS OF SHOWERS INCLUDING A FEW STRONGER THUNDERSTORMS COULD
RESULT IN VERY HEAVY RAINFALL CAPABLE OF PRODUCING ISOLATED
FLOODING INTO THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ033>035-043>047-058-059-010830-
ROCKINGHAM-CASWELL-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
421 AM EDT FRI SEP 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS CONTAINING ISOLATED LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE INTO THIS EVENING. IN
ADDITION...LOCALLY HEAVY RAINFALL COULD RESULT IN LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ019-020-023-024-WVZ507-508-010830-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
421 AM EDT FRI SEP 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ROUNDS OF SHOWERS AND STORMS MAY RESULT IN PERIODS OF HEAVY
RAINFALL. RAINFALL MAY BE ENOUGH TO PRODUCE LOCALIZED FLOODING OF
CREEKS AND STREAMS THROUGH LATE TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 30, 3:22 AM EDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 AM EDT FRI SEP 30 2016

NCZ019-300815-
WILKES-
322 AM EDT FRI SEP 30 2016

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL WILKES COUNTY...

AT 319 AM EDT...A MODERATE THUNDERSTORM WAS LOCATED NEAR
TAYLORSVILLE...MOVING NORTH AT 25 MPH.

WINDS IN EXCESS OF 30 MPH...PEA SIZE HAIL AND HEAVY RAIN ARE
POSSIBLE WITH THIS STORM. THIS STORM WILL ALSO TRACK OVER SATURATED
GROUND WITH RUNOFF POSSIBLY PRODUCING MINOR STREET AND LOW LYING
FLOODING.

LOCATIONS IMPACTED INCLUDE...
NORTH WILKESBORO...
WILKESBORO...
WILBAR...
BOOMER...
AND MC GRADY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3603 8118 3604 8120 3603 8124 3635 8135
      3636 8129 3636 8126 3638 8122 3641 8106
      3641 8105 3605 8100 3603 8107 3604 8114
      3603 8117
TIME...MOT...LOC 0719Z 169DEG 28KT 3600 8112

RS
Special weather statement, Sep 30, 4:01 AM EDT, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 AM EDT FRI SEP 30 2016

NCZ001-002-VAZ015-300830-
ASHE-ALLEGHANY-GRAYSON-
401 AM EDT FRI SEP 30 2016

...A STRONG THUNDERSTORM WILL AFFECT
ALLEGHANY...NORTHEASTERN ASHE COUNTIES IN NORTHWESTERN NORTH CAROLINA
AND CENTRAL GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA...

AT 400 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DOUGHTON
PARK...MOVING NORTH AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND HEAVY RAIN ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL ALSO TRACK OVER SATURATED GROUND WITH RUNOFF
POSSIBLY PRODUCING MINOR STREET AND LOW LYING FLOODING.

LOCATIONS IMPACTED INCLUDE...
SPARTA...
INDEPENDENCE...
LAUREL SPRINGS...
MOUTH OF WILSON...
AND SCOTTVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3637 8130 3671 8139 3676 8110 3642 8107
      3642 8108 3643 8108 3643 8111 3642 8113
      3642 8115 3643 8117 3640 8119 3638 8122
      3636 8126 3636 8128
TIME...MOT...LOC 0800Z 171DEG 35KT 3641 8120

RS
Special weather statement, Sep 30, 6:35 AM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EDT FRI SEP 30 2016

NCZ003-004-VAZ016-017-032-301115-
STOKES-SURRY-PATRICK-CARROLL-FLOYD-
635 AM EDT FRI SEP 30 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN
SURRY...STOKES...PATRICK...SOUTHWESTERN FLOYD AND EASTERN CARROLL
COUNTIES...

AT 635 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER COLLINSTOWN...
MOVING NORTH AT 35 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FLAT ROCK...
PILOT MOUNTAIN...
STUART...
AND DANBURY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3688 8069 3686 8017 3627 8019 3627 8053
TIME...MOT...LOC 1035Z 177DEG 32KT 3655 8038

PC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 8:02 PM EDTSpecial Weather StatementRNKBland, Grayson, Wythe, City of Galax88 min
Sep 29, 8:21 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax3 hr
Sep 29, 8:24 PM EDTSpecial Weather StatementRNKRockbridge, City of Lexington51 min
Sep 29, 8:30 PM EDTAreal Flood AdvisoryRNKAlleghany, Bath, Bedford, Botetourt, Rockbridge, City of Buena Vista and 2 more4 hr
Sep 29, 8:30 PM EDTSpecial Weather StatementRNKCarroll, Montgomery, City of Radford60 min
Sep 29, 8:50 PM EDTFlash Flood WarningRNKCarroll, Floyd, Montgomery, Patrick, Pulaski, City of Radford4 hr
Sep 29, 9:49 PM EDTAreal Flood AdvisoryRNKCraig, Giles3 hr
Sep 29, 11:54 PM EDTAreal Flood AdvisoryRNKGrayson6 hr
Sep 30, 12:01 AM EDTAreal Flood AdvisoryRNKAlleghany, Bath, Bedford, Botetourt, City of Covington6 hr
Sep 30, 12:50 AM EDTSpecial Weather StatementRNKCity of Galax40 min
Sep 30, 4:01 AM EDTSpecial Weather StatementRNKGrayson29 min
Sep 30, 6:35 AM EDTSpecial Weather StatementRNKPatrick40 min
Sep 30, 7:39 AM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick66 min
Sep 30, 8:47 AM EDTSevere Thunderstorm WarningRNKBedford, Floyd, Franklin, Roanoke43 min
Sep 30, 9:24 AM EDTAreal Flood AdvisoryRNKBotetourt, Franklin, Roanoke, City of Roanoke, City of Salem3 hr
Sep 30, 10:27 AM EDTSpecial Weather StatementRNKFranklin63 min
Sep 30, 11:48 AM EDTAreal Flood AdvisoryRNKBedford, Franklin, Henry, Pittsylvania, City of Martinsville6 hr
Sep 30, 11:59 AM EDTFlash Flood WatchRNKAlleghany, Amherst, Bath, Bedford, Botetourt, Rockbridge and 3 more6 hr
Sep 30, 12:23 PM EDTAreal Flood AdvisoryRNKAlleghany, Bath, Bedford, Botetourt, Craig, Franklin and 7 more8 hr
Sep 30, 1:11 PM EDTSpecial Weather StatementRNKCity of Martinsville64 min
Sep 30, 3:02 PM EDTSpecial Weather StatementRNKCity of Lynchburg58 min
Sep 30, 3:32 PM EDTSpecial Weather StatementRNKHalifax58 min
Sep 30, 4:44 PM EDTSpecial Weather StatementRNKBedford46 min
Sep 30, 5:34 PM EDTSpecial Weather StatementRNKCharlotte56 min
Sep 30, 5:51 PM EDTAreal Flood AdvisoryRNKBedford, Franklin, Pittsylvania4 hr
Sep 29, 9:19 PM EDTFlash Flood WarningRNKSurry3 hr
Sep 29, 10:22 PM EDTFlash Flood WarningRNKAlleghany, Ashe, Watauga, Wilkes6 hr
Sep 30, 3:22 AM EDTSpecial Weather StatementRNKWilkes53 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.